Alert archive / North Carolina / Areal Flood Warnings in 2020

Areal Flood Warning 13, NWS Raleigh, NC

August 4, 2020Wilson County, North Carolina

NWS Raleigh, NC issued this areal flood warning at Aug 4, 2020, 6:20 AM EDT for Wilson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2020, 6:20 AM EDT (10:20 UTC)
Expired
Aug 4, 2020, 9:05 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 10.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Aug 4, 5:45 AM EDT, 35 minutes earlier.

Area forecast discussion, Aug 4, 5:45 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
545 AM EDT Tue Aug 4 2020

.SYNOPSIS...
Tropical cyclone Isaias will continue north northeast across eastern
portions of North Carolina through early this morning. A more
typical summertime pattern of afternoon and evening
thunderstorms will then return for the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 530 AM Tuesday...

Isaias has been downgraded to a tropical storm, and the center is
now making it's way north northeast into southeast Virginia.
Although heavy rain and gusty winds are still occurring across
portions of the northeast Piedmont, central Coastal Plain and
northern coastal Plain, conditions are improving from south to north
across the region. Additional counties have been removed from the
Flash Flood Watch across the northwest Piedmont, Sandhills and
southern Coastal Plain as rainfall and the threat of flash flooding
has ended. The threat of tornadoes has also diminished, so the
Tornado Watch for the rest of central NC has been cancelled.
Across central NC, highest observed wind gusts so far have been
between 40-50 mph in Sampson and Wayne counties. Once the storm has
fully moved into VA, we'll send out a highest observed wind gusts
PNS.

Skies clearing in the wake of the storm will help highs rise into
the mid to upper 80s by the afternoon. Although some subsidence is
expected behind the system, scattered showers/thunderstorms are
possible with sufficient moisture and heating. Conditions will
be dry tonight, with low temperatures dipping into the upper 60s
to low 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 202 AM Tuesday...

A slow moving cold front is expected to stall over central NC
Wednesday afternoon and evening. This will bring a good chance of
mainly afternoon and evening thunderstorms to our region. Highs
will be typical of early August, mostly in the upper 80s NW, ranging
to 90-92 elsewhere. Lows generally in the lower 70s, with some upper
60s in the north-central Piedmont.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 202 AM Tuesday...

More typical summer conditions are expected late week through the
weekend. The mid/upper trough will linger over the TN Valley and
central Appalachians meaning a higher than climatology POP for
mainly afternoon and evening thunderstorms Thursday and Friday. By
the weekend, the chances of PM thunderstorms may decrease a bit as
the trough weakens with time. This means temperatures will be warmer
with a bit more sun.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 100 AM Tuesday...

With the movement of the tropical cyclone along the I-95 corridor
between 06z and 12z, the system will exit our region by mid-morning.
Widespread IFR to LIFR conditions with strong and gusty winds will
affect KRDU/RWI and KFAY, with conditions improving between 12z and
15z from the SW as the system departs. In the KGSO and KINT areas,
IFR CIGS with scattered MVFR VSBYS with showers and fog will give
way to generally VFR conditions between 12z and 14z.

For all areas, a general return to VFR conditions are expected this
afternoon as the system lifts well to the NE.

Outlook for 06z/Wed through Sunday... Generally VFR conditions are
expected with the exceptions of scattered MVFR
conditions with thunderstorms in the afternoon and evening hours.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 PM EDT this afternoon for NCZ007>011-
024>028-041>043-078.
Tropical Storm Warning for NCZ010-011-026>028-041>043-077-078-
086-088-089.
&&

SYNOPSIS...JJT
NEAR TERM...JJT
SHORT TERM...Badgett
LONG TERM...Badgett
AVIATION...Badgett
Hazardous weather outlook, Aug 4, 5:03 AM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
503 AM EDT Tue Aug 4 2020

NCZ010-011-026>028-041>043-078-050915-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne-
503 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ077-086-088-089-050915-
Harnett-Hoke-Cumberland-Sampson-
503 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-024-025-050915-
Person-Granville-Vance-Orange-Durham-
503 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>023-038>040-073>076-083>085-050915-
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-Scotland-
503 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 4:27 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
427 AM EDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TROPICAL STORM   6 NNE ELROY             35.41N 77.89W
08/04/2020                   WAYNE              NC   911 CALL CENTER

            REPORT OF TREE DOWN AT HOODSWAMP RD AND
            SMITH FARM RD.

&&

AK
Local storm report, Aug 4, 4:42 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
442 AM EDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TROPICAL STORM   4 N RALEIGH             35.87N 78.66W
08/04/2020                   WAKE               NC   BROADCAST MEDIA

            LARGE TREE DOWN AT LEAD MIND RD.

&&

AK
Local storm report, Aug 4, 5:26 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
526 AM EDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      2 E GOLDSBORO           35.38N 77.94W
08/04/2020                   WAYNE              NC   911 CALL CENTER

            ONE LANE OF HIGHWAY 70 NEAR ELM STREET
            CLOSED DUE TO FLOODING.

&&
Local storm report, Aug 4, 5:36 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
536 AM EDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TROPICAL STORM   3 WSW CREEDMOOR         36.10N 78.74W
08/04/2020                   GRANVILLE          NC   911 CALL CENTER

            TREE REPORTED DOWN NEAR THE INTERSECTION OF
            HIGHWAY 15 AND MUNNS ROAD.

0200 AM     TROPICAL STORM   2 NNW CREEDMOOR         36.15N 78.70W
08/04/2020                   GRANVILLE          NC   911 CALL CENTER

            TREE REPORTED DOWN AT 2600 BROGDEN ROAD.

&&
Local storm report, Aug 4, 5:44 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
544 AM EDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       2 SE CARY               35.77N 78.77W
08/04/2020  M4.01 INCH       WAKE               NC   COCORAHS

            TRAINED SPOTTER REPORTED 4.01 INCHES FELL IN
            THE PAST 24 HOURS, WITH MOST OF THE RAIN
            FALLING BETWEEN 8PM MONDAY AND 5AM TUESDAY.

&&

CC
Local storm report, Aug 4, 5:57 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
557 AM EDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     HEAVY RAIN       3 SW CLAYTON            35.62N 78.50W
08/04/2020  M3.39 INCH       JOHNSTON           NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 3.39 INCHES IN THE
            PAST 24 HOURS IN CLAYTON.

&&

CC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:08 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Sampson, Wake and 1 more52 min
Aug 3, 11:44 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford3 hr
Aug 3, 11:45 PM EDTFlash Flood Warning Considerable damage threatRAHCumberland, Harnett, Johnston, Sampson, Wayne6 hr
Aug 4, 12:09 AM EDTFlash Flood Warning Considerable damage threatRAHEdgecombe, Franklin, Nash, Wake, Wilson6 hr
Aug 4, 12:29 AM EDTSpecial Weather StatementRAHWilson61 min
Aug 4, 2:21 AM EDTFlash Flood Warning Considerable damage threatRAHGranville, Halifax, Vance, Warren6 hr
Aug 4, 3:29 AM EDTAreal Flood AdvisoryRAHDurham3 hr
Aug 4, 6:15 AM EDTFlash Flood WarningRAHWake3 hr
Aug 4, 9:09 AM EDTAreal Flood WarningRAHWake6 hr

Nearby

Areal Flood Warnings in North Carolina, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.